Author Topic: my dr. told me this- is this right?  (Read 382 times)

[Buddie]

my dr. told me this- is this right?
« on: April 16, 2014, 01:56:30 pm »
Hello everyone.  Just looking for some help.  Started lorazepam five years ago at low dose, ended up on 6mg once a day for last three years.  Went to my dr. yesterday and was honest with him about what I have been doing and he told me no more lorazepam and put me on 1mg of klonopin three times a day.  I have panicky feelings, but I just keep trying to tell myself that it is o.k.  When I read something about success, the panic goes away temporarily and then it comes back shortly after.  So, I am now tapering with klonopin and no lorazepam after these years.  He told me that replacing one benzo for the other will eliminate withdrawals.  I didn't believe him and I questioned four times about this and he kept saying "trust me."  I definitely feel that the human mind makes things twice as bad because we know that we have made a change and that we are cutting down and getting off of these things.  Please, anything anyone can tell me would be great.  I am just very scared and worked up now.  Thanks, [...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: my dr. told me this- is this right?
« Reply #1 on: April 16, 2014, 03:00:00 pm »
Hi [...],

I'm sorry this happened to you, and I don't understand why your doctor thinks klonopin will "eliminate withdrawals."  It may have a longer half-life than lorazepam, which would theoretically mean less inter-dose withdrawal.  Different benzos also "feel" different, and generally (the Ashton method) the crossover is done gradually.  Have you read The Ashton Manual? If not, doing this may help you understand what to expect.

 :smitten:
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: my dr. told me this- is this right?
« Reply #2 on: April 16, 2014, 06:38:36 pm »
Hello everyone.  Just looking for some help.  Started lorazepam five years ago at low dose, ended up on 6mg once a day for last three years.  Went to my dr. yesterday and was honest with him about what I have been doing and he told me no more lorazepam and put me on 1mg of klonopin three times a day.  I have panicky feelings, but I just keep trying to tell myself that it is o.k.  When I read something about success, the panic goes away temporarily and then it comes back shortly after.  So, I am now tapering with klonopin and no lorazepam after these years.  He told me that replacing one benzo for the other will eliminate withdrawals.  I didn't believe him and I questioned four times about this and he kept saying "trust me."  I definitely feel that the human mind makes things twice as bad because we know that we have made a change and that we are cutting down and getting off of these things.  Please, anything anyone can tell me would be great.  I am just very scared and worked up now.  Thanks, [...]

Hello [...].  Maybe your doc has seen that clonazepam is long lasting and therefore easier to taper with because it avoids the ups and downs you might get with a short acting benzo like lorazepam.  Although it's not strictly necessary, he has divided your daily dosage into three and that may be a sign that he's on track with helping you.

Perhaps the above is what he meant when he said "eliminating withdrawals" by using clonazepam.  It's not the switch but it's the target benzo which he may, perhaps correctly, think is more suitable.

Furthermore he has given you approximately the same strength clonazepam as the old lorazepam.

All these signs should give you some confidence in your doc.

However a switch (cross over) is easiest if it is done slowly over a period of weeks or even months.  See http://www.benzo.org.uk/manual/bzsched.htm  This is because one benzo won't exactly replace another and so your body will have some adjusting to do.  I strongly suspect this could be why you are experiencing adverse effects.

If you can bear it, then it's probably best if you can tough it out although that is easier said than done. If it becomes really unbearable then maybe you can ask your doc for enough lorazepam to do a cross over in the sort of slow way taking many weeks as Ashton illustrates.

For what it's worth, to work out what  you might do I would make the very, very rough guess that it might take no less than 2 or 3 weeks for you to adapt to your new benzo although it could take longer.
« Last Edit: April 16, 2014, 06:44:29 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.